Arizona, 2014Flash Flooding and Damaging Winds in Arizona, July 6 to 8, 2014
July 6 to 8, 2014 · NWS VEF · 14 events in 1 county or zone
The first seasonal push of monsoon moisture fueled an outbreak of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- $782,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first seasonal push of monsoon moisture fueled an outbreak of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 6, 9:27 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 6, 9:27 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
927 AM PDT SUN JUL 6 2014
.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A
CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD
PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
&&
.UPDATE...
THIS MORNINGS MESOSCALE ANALYSIS SHOWS A CHAOTIC AND UNUSUAL
SITUATION OVER THE FORECAST AREA. AN UPPER LEVEL SHORTWAVE OVER
SOUTHEASTERN CALIFORNIA HAS BEEN NEARLY STATIONARY FOR THE PAST 24
HOURS. IT HAS SHIFTED TO THE NORTH SLIGHTLY OVER THE LAST 12 HOURS.
THIS IS THE PRIMARY FORCING MECHANISM FOR STORMS BOTH YESTERDAY AND
TODAY. THE NORTHWARD SHIFT IS LIKELY TO RESULT IN A MAJOR THREAT FOR
THUNDERSTORMS FROM CENTRAL INYO TO SOUTHERN LINCOLN AND THEN INTO
NORTHERN MOHAVE COUNTIES IN AN ARC. ALSO TROUBLING IS THE MID-LEVEL DRY
PUNCH SEEN ON WATER VAPOR IMAGERY THAT IS LIKELY TO AID CONVECTIVE
DEVELOPMENT. THE CLOUD SHIELD OVER CENTRAL NEVADA AND INYO COUNTY IS
CREATING SOME UNCERTAINTY IN EXACTLY WHERE AND WHEN CONVECTION WILL
BEGIN TO FIRE. THE MOST LIKELY AREA IS JUST ON THE SOUTHERN EDGE OF
THAT CLOUD SHIELD WHERE INSTABILITY AND THE DRY AIR AT MID-LEVELS
IS MAXIMIZED. THIS MEANS THAT DEATH VALLEY...THE NNST AND AREAS
NORTH OF LAS VEGAS WILL SEE THE GREATEST THREAT FOR FLASH FLOODING
THIS AFTERNOON. ONLY A FEW MONOR TWEAKS TO THE FORECAST ARE BEING
MADE THISM MORNING. WE ANTICIPATE HAVING AN ABBREVIATED AFTERNOON
FORECAST PACKAGE TO FOCUS ON THE CONVECTION AND FLASH FLOOD THREATS.
&&
.AVIATION...FOR MCCARRAN...SOUTH WIND WILL CONTINUE INTO MID
MORNING BEFORE SHIFTING MORE EAST-SOUTHEAST FOR THE REST OF THE DAY.
SCT TO BKN CONDITIONS FROM LATE MORNING THROUGH TONIGHT WITH THE
CEILING STAYING MAINLY ABV 5 KFT. THUNDERSTORM DEVELOPMENT IS
EXPECTED OVER THE SPRING AND SHEEP MOUNTAINS TO THE WEST AND NORTH
OF THE TERMINAL. THOSE STORMS WILL LIKELY STAY AWAY FROM THE
AIRPORT. LATER IN THE AFTERNOON...WE MAY SEE STORMS FROM NORTHERN
MOHAVE...CLARK AND NYE COUNTIES AFFECTING BOTH THE MORMON MESA AND
BEATTY APPROACH CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ENTIRE AREA TODAY AND TONIGHT. ERRATIC AND GUSTY WINDS NEAR STORMS
ALONG WITH CEILINGS DOWN TO 5-7 KFT WITH STRONGER STORMS.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
.PREV DISCUSSION... /ISSUED 347 AM PDT SUN JUL 6 2014/
.SHORT TERM...THROUGH TUESDAY EVENING...
RADAR SHOWING ISOLATED SHOWERS OVER SOUTHERN NYE COUNTY WHICH SHOULD
CONTINUE TO SLOWLY DRIFT WEST ACROSS INYO/ESMERALDA COUNTY LATER
THIS MORNING. ALSO...MONITORING SOME ACTIVITY OVER NORTH CENTRAL
ARIZONA WHICH IS DRIFTING WEST INTO MOHAVE COUNTY.
AN INVERTED TROUGH OVER SOUTHERN CALIFORNIA/SOUTHERN NEVADA THAT HAS
BEEN ACTING AS THE TRIGGER FOR CONVECTION PROGGED TO CONTINUE SLOWLY
SHIFTING NORTH TODAY. THAT WILL PLACE INYO AND ESMERALDA COUNTY
UNDER ADDITIONAL FORCING TODAY SO HAVE INCREASED POPS IN THOSE
AREAS. AWAY FROM THE INVERTED TROUGH CONVECTIVE INITIATION WILL BE
DRIVEN BY HEATING. LOOK FOR STORMS TO IGNITE OVER THE HIGHER TERRAIN
BY LATE MORNING WITH OUTFLOW BOUNDARIES BECOMING THE FOCUS FOR
CONVECTIVE INITIATION IN THE VALLEYS THIS AFTERNOON AND TONIGHT. A
FEW STORMS COULD PRODUCT BETWEEN ONE AND ONE AND HALF INCHES OF RAIN
IN LESS THAN HOUR. DID CONSIDER THE NEED FOR A FLASH FLOOD WATCH
TODAY DUE TO HIGHER THAN NORMAL PW VALUES BUT EXPECT THOSE VERY
HEAVY RAIN PRODUCING STORMS TO STILL BE ISOLATED. MOISTURE WILL
REMAIN ACROSS THE AREA ON MONDAY AND TUESDAY FOR REPEAT OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES DEPEND OF CLOUDS
AND STORMS BUT OVERALL LOOKING FOR NEAR NORMAL DAYTIME HIGHS WITH
ABOVE NORMAL LOWS. ONLY SIGNIFICANT WIND EXPECTED WILL BE THOSE NEAR
THUNDERSTORMS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...THE LATEST GUIDANCE SEEMS
TO HAVE COME TO SOME AGREEMENT ON A GENERAL EVOLUTION OF THE PATTERN
FROM MIDWEEK TO THE WEEKEND. THE LATEST CONSENSUS INDICATES MONSOON
MOISTURE WILL REMAIN ACROSS THE AREA WEDNESDAY FOR A CONTINUATION OF
ISOLATED TO SCATTERED DAILY SHOWERS AND THUNDERSTORMS. BY WEDNESDAY
NIGHT AN INVERTED TROUGH /SHORTWAVE/ IS PROJECTED TO SLIDE NORTHWEST
THROUGH SOUTHERN ARIZONA AND REACH OUR AREA FOR THURSDAY. WITH THIS
FEATURE SUPPLYING ADDITIONAL MOISTURE AND FORCING...HAVE INCREASED
POPS ACROSS THE ENTIRE CWA. THERE ARE STILL SOME SLIGHT TIMING
DIFFERENCES BETWEEN THE MODELS BUT MAY HAVE TO INCREASE POPS EVEN
MORE IN THE COMING DAYS IF THIS TREND CONTINUES. BEHIND THIS WAVE,
GUIDANCE HINTS AT MORE OF A SOUTHWEST FLOW HEADING INTO THE WEEKEND.
THIS WOULD REDUCE THE MOISTURE AND LIMIT IF NOT ELIMINATE
THUNDERSTORM CHANCES FOR MUCH OF THE AREA. HAVE TRIMMED BACK POPS
FRIDAY AND SATURDAY...WITH JUST ISOLATED CHANCES ACROSS HIGHER
ELEVATIONS SATURDAY AFTERNOON AND EVENING. AS FOR TEMPS...COOLER
THROUGH MUCH OF THE WEEK WITH THE MONSOON MOISTURE AROUND...THEN
EDGING UPWARD FOR THE FIRST HALF OF THE WEEKEND.
&&
UPDATE: LERICOS
PREVIOUS: PIERCE/PADDOCK
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 6, 4:44 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PDT SUN JUL 6 2014
AZZ001>003-036-CAZ519>527-NVZ014>022-070700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PDT SUN JUL 6 2014 /444 AM MST SUN JUL 6 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE REGION TODAY. LOCALIZED HEAVY RAIN AND POTENTIAL FLASH FLOODING
WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED ROADWAY, TURN
AROUND, DON'T DROWN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS WILL CONTINUE TO BE THE
WEATHER HAZARD THROUGH MUCH OF THE COMING WEEK AS MOISTURE REMAINS
IN PLACE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 8:27 AM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
827 AM PDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD SW SHOSHONE 35.96N 116.27W
07/05/2014 INYO CA PARK/FOREST SRVC
PARK RANGER REPORTED THAT SHERRIFFS OFFICE CLOSED OFF
PARTS OF HIGHWAY 178 NEAR SHOSHONE DUE TO FLOODING. TIME
ESTIMATED FROM RADAR.
&&
TLERICOSLocal storm report, Jul 6, 1:45 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 11 ESE BAKER 35.25N 115.89W
07/05/2014 SAN BERNARDINO CA PARK/FOREST SRVC
KELBAKER ROAD CLOSED DUE TO FLOODING. PARK SERVICE
WORKING ON GETTING IT RE-OPENED. TIME OF REPORT ESTIMATED
FROM RADAR.
&&
TLERICOSEvent by event
8 flash flood, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Mohave
- When
- July 6, 1:52 PM MST to 2:00 PM MST
- Where
- Mohave County, 0.57 mi W of Drake
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 35.030, -114.130
Thunderstorm winds sheared four transmission poles south of Griffith Road, knocking out power to all of Golden Valley and parts of Kingman for two hours; and in Chloride, Dolan Springs, Meadview, and White Hills for 16 hours.
Heavy Rain, Mohave
- When
- July 6, 2:30 PM MST to 3:00 PM MST
- Where
- Mohave County, 4.75 mi WNW of Kingman
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Newspaper
- Coordinates
- 35.220, -114.131
A car crash on Highway 68 in heavy rain conditions killed one and injured three (indirect).
Flash Flood, Mohave
- When
- July 6, 3:40 PM MST to 4:00 PM MST
- Where
- Mohave County, 2.96 mi SSE of Bullhead City to 3.06 mi SSE of Bullhead City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 35.111, -114.547
Mud washed onto Bullhead Parkway.
Thunderstorm Wind, Mohave
- When
- July 6, 4:30 PM MST to 4:45 PM MST
- Where
- Mohave County, 5.53 mi SE of Powell to 7.09 mi S of Franconia
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.664, -114.315
Thunderstorm winds in Havasu Heights destroyed one home, moved one mobile home off its foundation, damaged several garage doors, damaged several roofs, blew out numerous home and vehicle windows, overturned RVs, and blew away one chicken coop and several chickens.
Thunderstorm Wind, Mohave
- When
- July 6, 4:30 PM MST to 4:45 PM MST
- Where
- Mohave County, 4.64 mi E of (Lhu)lake Havasu Cit to 7.25 mi E of (Lhu)lake Havasu Cit
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 34.454, -114.289
Thunderstorm winds blew down 44 power lines near Sara Park, knocking out power to southern portions of Lake Havasu City.
Flash Flood, Mohave
- When
- July 6, 5:00 PM MST to 7:00 PM MST
- Where
- Mohave County, 1.86 mi NNW of Topock to 2.08 mi NNW of Topock
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.746, -114.489
Route 66 near Topock was closed due to flooding.
Flash Flood, Mohave
- When
- July 8, 6:32 PM MST to 7:00 PM MST
- Where
- Mohave County, 0.35 mi WNW of Mohave Valley to 0.29 mi NW of Mohave Valley
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.933, -114.595
Six to eight inches of water flowed over Valley Park Way at Puma Road.
Flash Flood, Mohave
- When
- July 8, 6:48 PM MST to 8:00 PM MST
- Where
- Mohave County, 0.88 mi SW of Kingman to 0.72 mi WSW of Kingman
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 35.191, -114.061
Water was up to car doors in downtown Kingman.
Flash Flood, Mohave
- When
- July 8, 6:59 PM MST to 8:30 PM MST
- Where
- Mohave County, 0.91 mi NNE of Peach Spgs to 1.15 mi N of Peach Spgs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.543, -113.425
Water one to two feet deep flowed over Diamond Creek Road.
Flash Flood, Mohave
- When
- July 8, 7:30 PM MST to 8:30 PM MST
- Where
- Mohave County, 1.4 mi SW of Kingman to 1.32 mi SW of Kingman
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.187, -114.069
A rockslide occurred along Interstate 40 between mile markers 47 and 48. The interstate itself was not affected.
Flash Flood, Mohave
- When
- July 8, 7:42 PM MST to 8:30 PM MST
- Where
- Mohave County, 1.7 mi SW of Golden Shores to 1.27 mi W of Golden Shores
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.761, -114.499
Water at least a foot deep flowed down the streets in Topock.
Thunderstorm Wind, Mohave
- When
- July 8, 7:55 PM MST to 8:00 PM MST
- Where
- Mohave County, 0.41 mi SW of Golden Shores
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.776, -114.485
Thunderstorm winds uprooted a mesquite tree.
Thunderstorm Wind, Mohave
- When
- July 8, 8:30 PM MST to 8:35 PM MST
- Where
- Mohave County, 1.09 mi S of Riviera
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.084, -114.597
Thunderstorm winds damaged the roof of a closed restaurant.
Flash Flood, Mohave
- When
- July 8, 8:30 PM MST to 10:30 PM MST
- Where
- Mohave County, 5.49 mi NNW of Golden Shores to 5.44 mi NNW of Golden Shores
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.849, -114.528
Flash flooding closed Highway 1 north of Topock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 20146 injured · $5.0 million · EF1 · 5 events
- High Surf in California, July 6 to 7, 20141 death · 2 events
- Tornado and Hail in North Dakota, July 6, 2014$1.4 million · EF0 · 28 events
- Tornadoes and Hail in Iowa, July 6, 2014$544,000 · EF1 · 11 events
- Tornado in Florida, July 6, 2014$50,000 · EF0 · 1 event
- Damaging Wind in Minnesota, July 6, 2014$25,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 6, 20141 injured · 3 events
- Hail and Damaging Winds in Wisconsin, July 6, 20141 in hail · 6 events
- Flood and Hail in Missouri, July 6, 2014$10,000 · 1.5 in hail · 5 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 2014$9,000 · EF0 · 5 events
- Funnel Clouds in Texas, July 6, 20142 events
- Flash Flood and Damaging Wind in Arizona, July 6, 2014$8,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536171, 536176, 536179, 536186, 536189, 536192, 536198, 536200, 536201, 536210, 536212, 536214, 536217, 536218.